Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 3, 2000

Other

Question from Alabama, USA:

I have type 1 diabetes and so do other members of my family (although not immediate family). My 16 year old son has acne. The doctor has discussed treating him with Accutane. I have read that there is a possibility of developing diabetes after using Accutane. Would the risk outweigh the benefits of this treatment?

Answer:

To begin with, there is less than a five percent chance that your teenage son will develop autoimmune diabetes even though there is a single report of a similar retinoid [the class of medications to which Accutane belongs] being associated with the onset of type 1A diabetes in person who had a kidney transplant. I think that it is exceedingly unlikely that Accutane would induce diabetes in your son.

DOB